Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 83, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2016, 9:39 PM CDT for Brookings County, Lake County, Moody County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2016, 9:39 PM CDT (02:39 UTC)
- Expired
- Jun 19, 2016, 10:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brookings County, SD, Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 9:45 PM CDT | TSTM WND GST 60 | 6 Ene Nunda, SD | BRANCHES DOWN. ALSO PENNY SIZE HAIL. |
| Jun 19, 9:45 PM CDT | HAIL 0.75 | 6 Ene Nunda, SD | ALSO BRANCHES DOWN FROM 60 MPH GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 5:33 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.3
The text
As transmitted.
523
WUUS53 KFSD 200239
SVRFSD
SDC011-079-101-200315-
/O.NEW.KFSD.SV.W.0083.160620T0239Z-160620T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT SUN JUN 19 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
SOUTHERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHEASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 1015 PM CDT
* AT 938 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SINAI...OR
11 MILES SOUTHWEST OF BROOKINGS...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BROOKINGS AROUND 950 PM CDT.
AURORA AROUND 955 PM CDT.
ELKTON AROUND 1010 PM CDT.
WARD AROUND 1015 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BUSHNELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4432 9645 4405 9646 4418 9713 4435 9712
TIME...MOT...LOC 0238Z 281DEG 41KT 4424 9699
HAIL...1.25IN
WIND...60MPH
$$
HANKO3 follow-up statements
357
WWUS53 KFSD 200252
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 PM CDT SUN JUN 19 2016
SDC011-079-101-200315-
/O.CON.KFSD.SV.W.0083.000000T0000Z-160620T0315Z/
MOODY SD-BROOKINGS SD-LAKE SD-
952 PM CDT SUN JUN 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN MOODY...SOUTHEASTERN BROOKINGS AND NORTHEASTERN LAKE
COUNTIES...
AT 952 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
NUNDA...OR 9 MILES SOUTHWEST OF BROOKINGS...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
BROOKINGS AROUND 955 PM CDT.
WARD AROUND 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4416 9704 4429 9688 4430 9645 4405 9646
TIME...MOT...LOC 0252Z 284DEG 38KT 4418 9687
HAIL...1.25IN
WIND...60MPH
$$
HANKO035
WWUS53 KFSD 200301
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 PM CDT SUN JUN 19 2016
SDC079-200311-
/O.CAN.KFSD.SV.W.0083.000000T0000Z-160620T0315Z/
LAKE SD-
1001 PM CDT SUN JUN 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN MINNESOTA...AND EAST CENTRAL SOUTH DAKOTA.
LAT...LON 4413 9687 4425 9686 4430 9645 4405 9646
TIME...MOT...LOC 0301Z 281DEG 41KT 4416 9673
$$
SDC011-101-200315-
/O.CON.KFSD.SV.W.0083.000000T0000Z-160620T0315Z/
MOODY SD-BROOKINGS SD-
1001 PM CDT SUN JUN 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN MOODY AND SOUTHEASTERN BROOKINGS COUNTIES...
AT 1001 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
AURORA...OR 10 MILES SOUTH OF BROOKINGS...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ELKTON AND WARD AROUND 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4413 9687 4425 9686 4430 9645 4405 9646
TIME...MOT...LOC 0301Z 281DEG 41KT 4416 9673
HAIL...1.00IN
WIND...60MPH
$$
HANKO942
WWUS53 KFSD 200309
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT SUN JUN 19 2016
SDC011-101-200319-
/O.EXP.KFSD.SV.W.0083.000000T0000Z-160620T0315Z/
MOODY SD-BROOKINGS SD-
1009 PM CDT SUN JUN 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOODY AND
SOUTHEASTERN BROOKINGS COUNTIES WILL EXPIRE AT 1015 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN MINNESOTA...AND EAST CENTRAL SOUTH DAKOTA.
LAT...LON 4413 9687 4425 9686 4430 9645 4405 9646
TIME...MOT...LOC 0307Z 281DEG 41KT 4416 9673
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:00 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 19, 7:00 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
700 PM CDT SUN JUN 19 2016
.SHORT TERM...(This evening through Monday)
Issued at 357 PM CDT Sun Jun 19 2016
All eyes on the severe weather potential for this evening. Focus for
storm development is a cold front tickling the far western edge of
the CWA at mid afternoon per visible satellite. KABR radar showing
numerous discontinuities, likely the trailing one approaching the
site the lower level moisture discontinuity which will represent the
end of the convective threat. Building heat and persistent humidity
this afternoon has brought an axis of stronger instability right
ahead of the frontal boundary with MLCAPE 2000-2500 J/kg. Given
current temp/dewpoint fields, KABR 18z sounding would suggest area
remains well-capped, but trending toward weakening the cap from
central to northeastern South Dakota as nudge of cooling aloft from
strong wave along the international border initiates late day.
CAMS continue to indicate development along the boundary initiating
sometime between 22z and 00z, as boundary moves to near a De Smet to
Gregory line. Increasing mid level winds will bring effective deep-
layer shear values to 40 to 55 knots, with hodograph straightening
out toward the boundary. Organized convective mode is likely,
ranging from isolated to embedded supercells, and short bowing
segments with favorable 0-2km shear. Threat would seem to center on
wind with unstable layer aloft bringing DCAPE of 1500-2000 J/kg,
with potential to around 70 mph. Large hail also a threat, perhaps
very large for initial supercells due to large hail growth range
CAPE. After the later evening, the organized severe threat would
seem to diminish as storms push into northwestern Iowa. As boundary
slows a bit pushing south into the warmer ridging to south and
continued presence of elevated instability through the Missouri
corridor, lingering upper forcing could generate an isolated shower
or thunderstorm later tonight into very early Monday morning.
On Monday, what will be evident to most will be the flushing of
humidity as north to northwest winds drive drier air into the
region. Could be a bit breezy into the midday across parts of
southwest Minnesota and northwest Iowa. Patchy mid clouds will
continue to drop southward, but could again see a slight increase in
shower/thunder chances toward very late afternoon in the lower
Missouri valley with frontogenetic mid levels in exiting jet streak.
.LONG TERM...(Monday night through Sunday)
Issued at 357 PM CDT Sun Jun 19 2016
A Weak short wave approaching and passing Monday night does not
appear to have much instability or even a half decent low level wind
field to work, even along the Missouri River closest to the
instability gradient. Will mention a small chance of storms along
the eastern Missouri River area but no more at this time. Otherwise,
skies should be mostly clear with low temperatures within shouting
distance of 60.
The instability and moisture return picks up Tuesday with upper
ridging, although this will be ahead of the next and stronger wave,
so will pick up the storm threat in the southeast, south of Sioux
Falls, just a little in the afternoon. Partly cloudy south to
mostly sunny north, with highs in the 80s.
By Tuesday evening the available moisture and instability will be
increasing more strongly, especially the instability. The strong wave
approaching from the northwest could help trigger storms over the
area, but the moisture and wind fields, including the nose of a
strong LLJ, will keep most of the storms in the southeast, that is,
northwest IA and nearby. The early morning SPC day 3 outlook of a
slight risk of severe storms still seems reasonable. By Wednesday,
the threat of storms will shift mainly to southwestern MN in line
with the decent upper support from the passing wave.
Temperatures Tuesday night will be a bit warmer with lows in the
60s, then Wednesday highs will be in the 80s again.
The Thursday through Sunday period will start dry and warm with
highs in the 80s, and a few 90 degree readings by Friday. Saturday
will see a chance of storms as the progged upper low moves east
along the Canadian border. Will go with the extended guidance input
of a smaller threat of storms north on Sunday, but not sure these
will be around. Another question is with temperatures, which are
kept fairly warm for the weekend, but the progress of the low
suggests a bit cooler. In any event, a return to another sizzling
weekend, as suggested by models as recently a couple days ago,
seems no longer in the cards.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 659 PM CDT Sun Jun 19 2016
VFR conditions are expected through 00z Tuesday. Maintained a
short period of VCTS during the mid evening for KFSD terminal,
the greater of the low end convective threat locations.
&&
.FSD Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038>040-050-
052>071.
MN...Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
089-097-098.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001-012-020-031.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...Chapman
LONG TERM...
AVIATION...ChapmanHazardous weather outlook, Jun 19, 4:07 AM CDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 407 AM CDT SUN JUN 19 2016 IAZ002-003-013-014-021-022-032-MNZ090-200915- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA- JACKSON- 407 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES THIS AFTERNOON AND EVENING WILL RISE NEAR 100 DEGREES. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY EVENING. A FEW SEVERE STORMS ARE POSSIBLE...WITH THE PRIMARY RISKS WILL BE LARGE HAIL...UP TO GOLF BALL SIZE...AND DAMAGING WINDS TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL RETURN TO THE AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 7PM. IAZ012-020-031-NEZ013-014-SDZ038-050-052-053-057>059-063>065- 068>071-200915- SIOUX-PLYMOUTH-WOODBURY-DIXON-DAKOTA-BEADLE-GREGORY-JERAULD- SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME-YANKTON-CLAY SD-UNION- 407 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL REACH OR EXCEED 100 DEGREES THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP TOWARD SOUTH CENTRAL SOUTH DAKOTA AND THE JAMES VALLEY BY VERY LATE SUNDAY AFTERNOON AND BUILD SOUTH AND EAST DURING THE EVENING HOURS. STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH THE PRIMARY RISKS AS LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL RETURN TO THE FORECAST TUESDAY AFTERNOON INTO TUESDAY NIGHT. A STRONG STORM OR TWO IS POSSIBLE...WITH THE HIGHEST RISK OF SEVERE STORMS OVER NORTHWESTERN IOWA AND ADJACENT AREAS OF MINNESOTA...SOUTH DAKOTA AND EASTERN NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5PM. IAZ001-MNZ071-072-080-081-089-097-098-SDZ039-040-054>056-060>062- 066-067-200915- LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE- ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA- TURNER-LINCOLN SD- 407 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL REACH OR EXCEED 100 DEGREES THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP LATE SUNDAY AFTERNOON OR EARLY EVENING ALONG A FRONTAL BOUNDARY. SEVERE STORMS ARE POSSIBLE...WITH THE PRIMARY RISKS WILL BE LARGE HAIL...UP TO 2 INCH IN DIAMETER...AND DAMAGING WINDS TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL RETURN TO THE FORECAST TUESDAY AFTERNOON INTO TUESDAY NIGHT. A STRONG STORM OR TWO IS POSSIBLE...WITH THE HIGHEST RISK OF SEVERE STORMS OVER NORTHWESTERN IOWA AND ADJACENT AREAS OF MINNESOTA...SOUTH DAKOTA AND EASTERN NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5PM.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.